Michigan, 2006

Hail and Damaging Winds in Michigan, May 25, 2006

May 25, 2006 · NWS DTX · 29 events in 11 counties and zones

An upper level low pressure system tracked across lower Michigan on Thursday, May 25th and prompted the issuance of a Tornado watch for the entire area. Storms initially developed across the thumb, where sunny skies for the bulk of the day allowed that area to destabilize the quickest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level low pressure system tracked across lower Michigan on Thursday, May 25th and prompted the issuance of a Tornado watch for the entire area. Storms initially developed across the thumb, where sunny skies for the bulk of the day allowed that area to destabilize the quickest. Eventually strong storms developed across the rest of the area with severe weather occurring in 11 of the 17 Counties in southeast lower Michigan. The nature of the severe storms was a mixture of large hail and strong winds. Numerous trees were reported down with most of the wind estimates at around 60 MPH. Numerous quarter sized hail reports were received with at least one report of hail the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 25, 12:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 12:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
132 PM EDT THU MAY 25 2006

.AVIATION...

SURFACE LOW OVER WISCONSIN WILL TRACK ACROSS LOWER MICHIGAN
OVERNIGHT. MVFR STRATUS AHEAD OF IT HAS QUICKLY BEGUN TO MIX OUT
ACROSS SOUTHEAST MICHIGAN...LEAVING VFR CLOUDS GENERALLY 6-10KFT
AHEAD OF THE COLD FRONT. REGIONAL RADARS SHOW STRONGER CONVECTION
DEVELOPING ACROSS WESTERN LOWER ALONG THE WARM FRONT...WHICH LOOKS
TO HAVE QUICKLY JUMPED NORTHWARD WITH BETTER INSOLATION AS CLOUDS
MIX OUT. THIS ACTIVITY LOOKS TO CONTINUE TO DEVELOP SOUTHEASTWARD
ALONG THE FRONT...BUT SHOULD REMAIN NORTH OF MBS GIVEN CONTINUED
NORTHWARD MOVEMENT TO THE BOUNDARY. STILL LOOKING FOR THUNDER
CHANCES ALONG THE COLD FRONT. SIMILAR TIMING IN TAFS WITH TSRA
MENTIONED FOR A TWO HOUR WINDOW BETWEEN 20-24Z. PLENTY OF LOW-LEVEL
MOISTURE UPSTREAM BEHIND THE LOW...WITH MVFR/IFR CLOUDS RETURNING
OVERNIGHT...LOWEST CIGS FARTHER NORTH AT FNT/MBS CLOSER TO THE LOW
TRACK. WILL ALSO STICK WITH THE LONGER/STRONGER MENTION OF RAIN
SHOWERS FARTHER NORTH NEAR THE LOW.

&&

.UPDATE...1150 AM EDT THU MAY 25 2006

SURFACE ANALYSIS SHOWS THE WARM FRONT MAKING A SLOW PROGRESS INTO
LOWER MICHIGAN...WITH THE COLD FRONT NOW SWINGING THROUGH NORTHERN
ILLINOIS. LITTLE CONVERGENCE ALONG THE COLD FRONT WITH A BROAD
SOUTHWESTERLY FLOW ACROSS THE SOUTHERN GREAT LAKES...BUT THERE IS A
DEWPOINT DISCONTINUITY OF 5-10F. IFR/MVFR STRATUS HAS BECOME PRETTY
WIDESPREAD ACROSS LOWER MICHIGAN...WHICH IS BEGINNING TO SHOW SIGNS
OF LIFTING/MIXING BUT WILL STILL LEAD TO MOSTLY CLOUDY CONDITIONS
FOR THE BULK OF THE DAY. GIVEN THE LIMITED INSOLATION WILL NEED TO
DROP HIGH TEMPS A COUPLE DEGREES AT LEAST ACROSS THE NORTHERN CWA.
COULD SEE SOME BREAKS OF SUN IN THE SOUTH FOR A PERIOD...SO WILL
KEEP THEM REACHING INTO THE LOW 80S.

THE LIMITED INSOLATION MAY ALSO KEEP OUR INSTABILITY SOMEWHAT IN
CHECK. DEWPOINTS CONTINUE TO CLIMB WITH WIDESPREAD LOW 60S ACROSS
THE CWA. 12Z-14Z TAMDAR SOUNDINGS UPSTREAM ACROSS ILLINOIS SHOWED A
PRETTY SHALLOW MOIST LAYER...WHICH CONTINUES TO MIX UP THROUGH THE
MORNING. HOWEVER WE SHOULD START TO SEE SOME DRYING DURING THE
AFTERNOON...KEEPING DEWPOINTS GENERALLY IN THE LOW 60S. THE LOWER
TEMPS LEAD TO CAPES CLOSER TO 1500J/KG...WHICH MAY BE ENHANCED BY
SOME WEAK DIFFERENTIAL TEMPERATURE ADVECTION INDICATED BY THE 12Z
RUC FORECAST SOUNDINGS. DEEP SHEAR IS SOMEWHAT MARGINAL WITH
25-30KTS...WITH LOW-LEVEL HELICITY ENHANCED BY MORE OF A
SOUTHEASTERLY SURFACE FLOW ACROSS THE EASTERN CWA. 12Z NAM IS
ACTUALLY QUITE DIFFERENT FROM THE 06Z NAM/12Z RUC...HOLDING EITHER
THE WARM FRONT OR A DIFFERENTIAL HEATING BOUNDARY ALONG THE SOUTHERN
CWA. THIS KEEPS INSTABILITY AND CONVECTIVE ACTIVITY FOCUSED FARTHER
SOUTH...BUT WITH ADDED SHEAR FOR STORM ORGANIZATION. RUC CONTINUES
TO SUPPORT THE FRONT MAKING BETTER NORTHWARD PROGRESS...
DESTABILIZING MUCH OF SOUTHEAST MICHIGAN. GIVEN THE TEMPERATURE
CLIMBS WE HAVE SEE EVEN WITH A DECENT STRATUS DECK /WHICH CONTINUES
TO SHOW SIGNS OF RAPIDLY MIXING OUT/ WILL CONTINUE TO LEAN TOWARD
THE RUC SOLUTION.

CORE OF THE MID-LEFT JET WILL PASS JUST SOUTH OF THE CWA...BUT WITH
SOUTHEAST MICHIGAN IN A SOMEWHAT FAVOR REGION OF THE UPPER JET.
WHILE THE BEST SHEAR/HELICITY WILL BE FOCUS SOUTH OF THE CWA...WE
MAY STILL SEE ENOUGH FOR SOME STORM ORGANIZATION GIVEN THE
INSTABILITY THIS FAR NORTH. CURRENT HWO HIGHLIGHTS POTENTIAL SEVERE
WITH WIND/HAIL...WHICH STILL LOOKS GOOD.

&&

.PREV DISCUSSION...ISSUED 339 AM EDT THU MAY 25 2006

SHORT TERM...TODAY AND TONIGHT

THE 00Z UPPER AIR PLOTS AND CURRENT SATELLITE LOOP SHOW AN UPPER LOW
OVER MINNESOTA. THE 07Z SURFACE MAP SHOWS A 998MB LOW JUST EAST OF
MINNEAPOLIS WITH A SURFACE COLD FRONT EXTENDING FROM EASTERN
WISCONSIN TO SE KANSAS. A WARM FRONT IS ALSO LOCATED FROM EAST
CENTRAL WISCONSIN TO NE INDIANA. REMNANTS OF LAST EVENINGS
CONVECTIVE COMPLEX THAT WAS ACROSS ILLINOIS AND INDIANA HAS NOW
MOVED INTO KENTUCKY AND APPEARS TO BE WEAKENING GIVEN THE WARMING
CLOUD TOPS SEEN ON SATELLITE. A RIDGE OF HIGH THETA E FROM 925 TO
850MB NOW RESIDES ACROSS SOUTHERN MICHIGAN. BASED ON THE 00Z UPPER
AIR PLOTS AND LATEST MODEL GUIDANCE...EXPECT 850MB DEWPOINTS WILL
HAVE RISEN TO +12 TO +14C BY 12Z. WITH THIS LOW LEVEL MOIST AXIS
OVER THE REGION...EXPECT SOME CONVECTION TO PERSIST THROUGH THE
EARLY MORNING. NAM MODEL SOUNDINGS SHOW A WEAK CAPPING INVERSION
DEVELOPING NEAR 600MB BY 12Z. THIS SHOULD KEEP THE AREAL COVERAGE
MORE SCATTERED TO WIDELY SCATTERED.

THE UPPER LOW WILL MOVE ACROSS WISCONSIN TODAY...SENDING THE SLOW
MOVING COLD FRONT INTO WESTERN LOWER MICHIGAN BY AFTERNOON. MODEST
INSTABILITY IS EXPECTED WITHIN THE WARM SECTOR OVER SE MICHIGAN
AHEAD OF THIS FRONT. MODIFIED NAM MODEL SOUNDINGS FOR 84 OVER 61
YIELD CAPE AROUND 1700 J/KG THIS AFTERNOON. MID LEVEL HEIGHT FALLS
ASSOCIATED WITH THE APPROACHING UPPER LOW...EXIT REGION UPPER LEVEL
JET DYNAMICS AND SURFACE CONVERGENCE WILL WARRANT NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. BASED ON THE TIMING OF
THE FRONT...WHICH DOES NOT MOVE THROUGH SE MICHIGAN UNTIL AFTER
00Z...EXPECT THE MOST LIKELY TIME PERIOD OF THUNDERSTORMS WILL BE
BETWEEN 21Z AND 02Z. SPC HAS PLACED MOST OF SE MICHIGAN IN A SLIGHT
RISK FOR SEVERE STORMS TODAY. ASSUMING THE AMOUNT OF DAYTIME HEATING
WILL ALLOW TEMPS TO REACH THE LOWER 80S TODAY...THE INSTABILITY
CERTAINLY WARRANTS A SLIGHT RISK. DEEP LAYER SHEAR IS NOT ALL THAT
IMPRESSIVE...WITH 0-6KM BULK SHEAR ONLY AROUND 20 KNOTS THIS
AFTERNOON. DO THINK THE WINDS ALONG THE EXTREME EASTERN PORTION OF
THE FORECAST AREA WILL BE A LITTLE MORE SOUTHEASTERLY. THIS ADDED
DIRECTIONAL SHEAR SHOULD AID IN STORM STRUCTURE AND IS MORE
SUPPORTIVE OF STRONGER CELLS. WITH SOME MID LEVEL DRY AIR STRONG
WINDS ARE A CONCERN WITH ANY STORM THAT DEVELOPS. NAM MODEL
SOUNDINGS BY 21Z ALSO SHOWS AN INVERTED V TYPE SIGNATURE WITH STEEP
SFC TO 700MB LAPSE RATES AND SOME DRYER AIR NEAR 925-800MB...FURTHER
SUPPORTING NEGATIVE BUOYANCY POTENTIAL AND STRONG WINDS. MODEST HAIL
THREAT IS ALSO POSSIBLE WITH WET BULB ZERO HEIGHTS AROUND 11K FT.

THE UPPER LOW AND ASSOCIATED SURFACE LOW WILL SLOWLY MOVE ACROSS THE
STATE OVERNIGHT. THE PERSISTENT LOW LEVEL CONVERGENCE AND THE
ADVECTION OF DEEPER MOISTURE SHOULD AT LEAST KEEP NUMEROUS SHOWERS
IN THE FORECAST THROUGH THE NIGHT.

LONG TERM...

UPPER LOW OVER SOUTHWEST MINNESOTA IS EXPECTED TO TRACK THROUGH
SOUTHEAST MICHIGAN EARLY FRIDAY MORNING...PULLING EAST OF THE CWA BY
15Z FRIDAY. LOW LEVEL WINDS WILL COME AROUND TO THE NORTHEAST DURING
THE DAY. THIS WILL HELP STABILIZE THE ATMOSPHERE (COMING OFF THE
COOL WATERS OF LAKE HURON)...ESPECIALLY ACROSS THE THUMB REGION.
IN ADDITION...THE MID LEVELS WILL BE WARMING AS HEIGHTS SLOWLY
BUILD. NONE-THE-LESS...WE STILL WILL BE UNDER CYCLONIC FLOW THROUGH
THE AFTERNOON...WITH A CONVERGENT BAND/INSTABILITY AXIS LIKELY
SETTING UP ACROSS CENTRAL SOUTHERN LOWER MICHIGAN WITH DAYTIME
HEATING PUSHING MAXES INTO THE MID 70S. THIS SHOULD BE ENOUGH TO
TRIGGER AT LEAST SCATTERED SHOWERS/THUNDERSTORMS DURING THE
AFTERNOON...MAINLY ACROSS THE WESTERN HALF OF THE CWA...WITH
GFS/PARALLEL NAM BOTH INDICATING BOUNDARY LAYER CAPES OF 500 TO 1000
J/KG.

ANOMALOUSLY DEEP UPPER LOW TO MOVE INTO THE PACIFIC NORTHWEST FRIDAY
NIGHT/SATURDAY. IN RESPONSE...A HIGHLY AMPLIFIED UPPER LEVEL RIDGE TO
BUILD OVER THE GREAT LAKES REGION. THE MAIN FORECAST HEADACHE IS
DETERMINING WHEN THE RIDGE COLLAPSES OR FOLDS OVER. 00Z
CANADIAN/UKMET/12Z WRFHEMI ALL MAINTAINING THE RIDGE AXIS OVER THE
CENTRAL GREAT LAKES INTO TUESDAY. IN FACT...00Z UKMET PLACES THE
CENTER OF THE RIDGE OVER SW LOWER MICHIGAN ON TUESDAY...WHICH COULD
TRANSLATE INTO TUESDAY BEING THE WARMEST DAY OF THE WEEK. AT THE
PRESENT TIME...THE 00Z NOGAPS BEST FITS OUR CURRENT FORECAST....AS
THE RIDGE GIVES WAY LATE MONDAY. THE 00Z GFS IS INDICATING
CONVECTIVELY INDUCED VORTS MOVING THROUGH LOWER MICHIGAN SUNDAY
AND MONDAY. THE GFS IS NOTORIOUS FOR BEING TOO CONVECTIVELY
ACTIVE. WITH SURROUNDING OFFICES REMAINING DRY FOR MONDAY...LACK
OF SURFACE BOUNDARY...AND BASED ON THE 00Z EUROPEAN BEING STRONGER
AND FARTHER NORTH WITH THE RIDGE...WILL MAINTAIN THE DRY FORECAST.
DID RAISE MAXES FOR TUESDAY HOWEVER....AS 00Z EUROPEAN STILL
INDICATING 500 MB HEIGHTS OF 588 DAM OVER SOUTHEAST MICHIGAN. WEAK
FRONTAL BOUNDARY GRADUALLY WORKS EAST INTO THE GREAT LAKES
REGION...INCREASING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS...
WITH WEDNESDAY LOOKING LIKE OUR BEST CHANCE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....BRAVENDER
UPDATE.......BRAVENDER
SHORT TERM...CONSIDINE
LONG TERM....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 25, 11:09 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1209 PM EDT THU MAY 25 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-261100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1209 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
STORMS...WITH WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN
DIAMETER THE PRIMARY HAZARDS. THE BEST CHANCE FOR THUNDERSTORMS
AND SEVERE WEATHER WILL OCCUR BETWEEN 3 PM AND 8 PM.
THUNDERSTORMS MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH.

LOW PRESSURE OVER WISCONSIN WILL MOVE TO LAKE HURON TONIGHT...
BRINGING A COLD FRONT ACROSS LOWER MICHIGAN BY THIS EVENING. A
WARM...MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF
THIS COLD FRONT...WHICH WILL SET THE STAGE FOR POTENTIAL STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS LOW PRESSURE
LINGERS OVER THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS
ON TUESDAY AND WEDNESDAY AS A FRONT MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-261100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1209 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
STORMS...WITH WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN
DIAMETER THE PRIMARY HAZARDS. THE BEST CHANCE FOR THUNDERSTORMS
AND SEVERE WEATHER WILL OCCUR BETWEEN 3 PM AND 8 PM.
THUNDERSTORMS MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH.

LOW PRESSURE OVER WISCONSIN WILL MOVE TO LAKE HURON TONIGHT...
BRINGING A COLD FRONT ACROSS LOWER MICHIGAN BY THIS EVENING. A
WARM...MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF
THIS COLD FRONT...WHICH WILL SET THE STAGE FOR POTENTIAL STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS LOW PRESSURE
LINGERS OVER THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS
ON TUESDAY AND WEDNESDAY AS A FRONT MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

BRAVENDER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 11 hail, 1 lightning. Local standard time, as filed.

Hail, Sanilac

When
May 25, 1:45 PM EST
Where
Sanilac County, Marlette
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -83.083

Hail, Sanilac

When
May 25, 2:43 PM EST
Where
Sanilac County, 4 mi E of Decker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.450, -82.967

Hail, Monroe

When
May 25, 4:40 PM EST
Where
Monroe County, Newport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -83.300

Thunderstorm Wind, Washtenaw

When
May 25, 5:10 PM EST
Where
Washtenaw County, 3 mi SE of Ann Arbor
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.250, -83.700

Thunderstorm winds downed several trees near Ann Arbor.

Hail, Genesee

When
May 25, 5:10 PM EST
Where
Genesee County, Atlas
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -83.533

Hail, Genesee

When
May 25, 5:13 PM EST
Where
Genesee County, Grand Blanc
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.617

Thunderstorm Wind, Lenawee

When
May 25, 5:20 PM EST
Where
Lenawee County, Adrian
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -84.033

Thunderstorm winds downed several wires and large tree limbs in Adrian. Several Telephone poles were leaning halfway across East Maumee Street in Adrian.

Hail, Genesee

When
May 25, 5:30 PM EST
Where
Genesee County, 2 mi E of Goodrich
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.467

Thunderstorm Wind, Shiawassee

When
May 25, 5:30 PM EST
Where
Shiawassee County, 6 mi W of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -84.333

Thunderstorm winds downed a tree just west of Perry.

Thunderstorm Wind, Livingston

When
May 25, 5:35 PM EST
Where
Livingston County, 6 mi S of Fowlerville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -84.067

Thunderstorm winds downed a tree and several large tree limbs south of Fowlerville.

Thunderstorm Wind, Livingston

When
May 25, 5:35 PM EST
Where
Livingston County, Gregory
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.450, -84.083

Thunderstorm winds downed trees and large limbs in Gregory.

Thunderstorm Wind, Livingston

When
May 25, 5:45 PM EST
Where
Livingston County, 3 mi SW of Howell
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -83.983

Thunderstorm winds downed a tree and several large limbs near Howell.

Hail, Huron

When
May 25, 5:50 PM EST
Where
Huron County, 3 mi SSE of Verona
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.767, -82.867

Hail, Washtenaw

When
May 25, 5:51 PM EST
Where
Washtenaw County, Ann Arbor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

Hail, Lapeer

When
May 25, 5:54 PM EST
Where
Lapeer County, 2 mi SW of Lapeer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -83.350

Thunderstorm Wind, Livingston

When
May 25, 5:57 PM EST
Where
Livingston County, 3 mi NW of Hamburg
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -83.833

Thunderstorm winds downed several trees and large limbs near Hamburg.

Hail, Lapeer

When
May 25, 5:57 PM EST
Where
Lapeer County, 2 mi S of Lapeer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.017, -83.317

Thunderstorm Wind, Monroe

When
May 25, 6:01 PM EST
Where
Monroe County, Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.950, -83.650

Thunderstorm winds downed several large limbs in Dundee. A trained spotter estimated winds at 60 MPH.

Thunderstorm Wind, Livingston

When
May 25, 6:05 PM EST
Where
Livingston County, 2 mi W of Hartland
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -83.783

Thunderstorm winds downed several trees and large limbs near Hartland.

Thunderstorm Wind, Oakland

When
May 25, 6:05 PM EST
Where
Oakland County, Milford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -83.583

Thunderstorm winds downed a power pole in Milford.

Thunderstorm Wind, Washtenaw

When
May 25, 6:12 PM EST
Where
Washtenaw County, Saline
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.167, -83.767

A trained spotter estimated 60 MPH thunderstorm winds in Saline and reported several large limbs down.

Hail, Macomb

When
May 25, 6:15 PM EST
Where
Macomb County, Romeo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.800, -83.017

Thunderstorm Wind, Genesee

When
May 25, 6:25 PM EST
Where
Genesee County, Goodrich
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.500

Thunderstorm winds downed a tree in Goodrich.

Thunderstorm Wind, Oakland

When
May 25, 6:25 PM EST
Where
Oakland County, Ortonville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.850, -83.433

Trained spotter estimated winds at 60 MPH.

Thunderstorm Wind, Lapeer

When
May 25, 6:37 PM EST
Where
Lapeer County, Elba
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -83.450

Central Dispatch reported that several trees and powerlines were blown down in Elba by thunderstorm winds.

Thunderstorm Wind, Lapeer

When
May 25, 6:50 PM EST
Where
Lapeer County, Attica
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -83.167

Central Dispatch reported that several trees and powerlines were blown down in Attica by thunderstorm winds.

Thunderstorm Wind, Lapeer

When
May 25, 6:50 PM EST
Where
Lapeer County, 2 mi NNE of Lapeer
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -83.300

Central Dispatch reported that several trees and powerlines were blown down near Lapeer by thunderstorm winds. The local newspaper showed a picture of a large tree on top of a house. Property damage was roughly estimated at $15K.

Lightning, Lapeer

When
May 25, 7:00 PM EST
Where
Lapeer County, 5 mi W of Millville
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

A two story home in Lapeer county was zapped by lightning, sparking a fire. The home and its contents have smoke and water damage. Total damages were roughly estimated at $75K.

Thunderstorm Wind, Lapeer

When
May 25, 7:05 PM EST
Where
Lapeer County, North Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -83.200

Central Dispatch reported that several trees and powerlines were blown down in North Branch by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512571, 5512566, 5512567, 5512568, 5512569, 5512572, 5512580, 5512573, 5512581, 5512570, 5512574, 5512575, 5512586, 5512576, 5512582, 5512577, 5512587, 5512584, 5512578, 5512583, 5512579, 5513127, 5512585, 5512588, 5512836, 5513125, 5513126, 5513129, 5513128.